Iowa, 2020

Hail and Damaging Winds in Iowa, September 5 to 6, 2020

September 5 to 6, 2020 · NWS DMX · 17 events in 8 counties and zones

A stalled front across Kansas and Missouri lifted north into Iowa the evening of September 5th, fueled by the increasing low-level jet. Shortly after midnight on the 6th, the front was situated over northern Iowa and convection out of Minnesota moved southeast into Iowa along the front and into a favorable convective environment as MUCAPE values rose between 2000 to 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stalled front across Kansas and Missouri lifted north into Iowa the evening of September 5th, fueled by the increasing low-level jet. Shortly after midnight on the 6th, the front was situated over northern Iowa and convection out of Minnesota moved southeast into Iowa along the front and into a favorable convective environment as MUCAPE values rose between 2000 to 3000 J/kg. Steep mid level lapse rates of 8 C/km and deep layer shear of 50+ knots allowed for convection to quickly reach severe criteria. Golf ball sized hail and significant wind damage occured with these overnight storms. They were also efficient rain producers, with locations reporting between two to over 4 inches of rain in the heaviest cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 11:02 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 5, 11:02 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1202 AM CDT Sun Sep 6 2020

.UPDATE...
Issued at 642 PM CDT Sat Sep 5 2020

Continuing to monitor mesoscale/synoptic trends this evening.
HiRes models have been consistent in taking most of the convection
into northeast Iowa; though the 18z NAMNest which is usually not
the model of choice, has brought the convection farther west into
central Iowa later this evening. The current issue remains the
moisture axis nearer the sfc along with the slightly slower
progression of the warm front to the northeast today. There is a
potential that the convection may try to ride back into the boundary
tonight with an overall farther west track. Will need to evaluate
hourly as evening progresses. Timing generally on track for 04-06z
initiation over southwest MN or southeast SD. Once the initiation
is set, forecasting the shorter term evolution will have higher
confidence. Needless to say, tonight's forecast is still fluid and
may change.

&&

.DISCUSSION.../Tonight through Saturday/
Issued at 233 PM CDT Sat Sep 5 2020

Overview...Hot weather today and tomorrow with storm chances
tonight into early Sunday morning will be followed by a cool to
chilly and wetter pattern by Monday night into the rest of the
week.

Details...High pressure over the region today has provided plenty of
sunshine and allowed temperatures to reach into the 80s and even low
90s in southwestern Iowa. A stalled boundary well to the southwest
of the state will lift northeastward into Iowa this evening aided by
strong low level warm air advection on the nose of a ~50 knot, 850mb
low level jet. Forecast soundings from a variety of high resolution
models show MUCAPE values between 2000 to 3000 J/kg with mid-level
lapse rates approaching 8 C/km and strong deep layer shear in excess
of 50 knots over southern Minnesota and northern Iowa by this
evening. While soundings also indicate a decent surface inversion
forming after sunset a few hundred meters above ground level,
elevated storm development is likely mid to late this evening over
southwestern Minnesota. Once storms develop, they should be able to
sustain themselves in the ample instability and shear environment.
Hodographs have low level curvature and this may allow for initial
(elevated) supercell storm mode. However, as they move into north
central and northeastern Iowa overnight, they should begin to
congeal and become more linear as they push either southeast or east-
southeast near if not more likely after midnight. Corfidi vectors do
show more of a southward trajectory, which isn't shown much in the
convective allowing models at this point with recent runs of the
HRRR pushing the convection nearly out of our forecast area. If the
cold pool can become established, this may allow for strong wind
gusts to reach the surface. However, the surface inversion does
bring into question whether wind gusts aloft will reach the surface,
but the potential is there. Hail will be the other concern given
storm mode before the system goes linear with soundings showing
plenty of CAPE within the hail growth zone. Bulk shear and 0-1km and
0-3km SRH values are quite high, but thinking is that the inversion
and low level inhibition will keep at bay a QLCS tornado risk. The
most likely area for severe weather tonight appears to be north and
east of an Estherville to Waterloo line. The strongest storms will
be east of our central Iowa area of forecast responsibility by
sunrise with perhaps lingering weaker storms or showers.

In the wake of the precipitation Sunday morning, it will be a hot,
steamy, and breezy day ahead of a cold front that will move through
much of central Iowa in the afternoon and evening. Temperatures will
be in 90s and with dewpoints in the 60s with heat indices pushing
the middle 90s to around 100 degrees in most places. The other
aspect of tomorrow with be the breezy winds with the tight pressure
gradient across the state. Forecast soundings show boundary layer
mixing of 3000 to 4000 feet by mid to late morning into the
afternoon with with winds at the top of the mixed layer around 40
knots. The higher dewpoints/humidity should mitigate fire weather
concerns despite the dry antecedent conditions and the gusty
winds. As the front moves into southwestern Iowa--if there is
enough convergence--there may be a few storms that develop late in
the afternoon.

A significant pattern change to cooler and wetter weather is
expected next week. The cold front will push south of the state
Sunday night and stall over the Ozarks and Ohio Valley into at least
the middle of next week setting up a strong baroclinic zone south of
the state. Surges of low level thermal lift moving over this boundary
into our region  will allow for periods of showers from Monday night
through late next week. Further aloft, a longwave trough will be
sinking over the northern states and eventually a closed low is
expected to form and drift eastward over the central Plains passing
through Iowa, which will prolong rain chances into late next week.
One cautionary note is that there is dry air not far away to the
northwest that could push southward and thus push the rain area
farther south than currently forecast, but likely not out of Iowa. A
broad look at thunder chances next week suggest Monday night into
Tuesday holds the most promise for thunder. Temperatures will drop
by 20 to 25 degrees from Sunday to Monday and another 15 to 20
degrees from Monday to Tuesday. Highs around 80 degrees are typical
for early September, but will be in the 50s Tuesday and Wednesday
and 60s Thursday and Friday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1201 AM CDT Sun Sep 6 2020

Main concerns this period will be continued development of
convection. Though the balance of the convection will again affect
KFOD, KMCW, and KALO...a southerly shift will bring some nearer
KDSM and KOTM overnight. Have added VCTS to both sites for brief
window. Winds tomorrow will be strong; especially after 15z as
storms shift east and southwest mixing increases. Still a
prospect of strong, damaging wind gusts overnight at northern
sites KMCW and KALO. Will monitor and update, if needed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
DISCUSSION...Ansorge
AVIATION...REV
Hazardous weather outlook, Sep 5, 8:51 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
951 PM CDT Sat Sep 5 2020

IAZ004>007-015>017-023>028-034>039-047>050-060>062-075-070300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Mahaska-
951 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected to move into the outlook area late
evening and overnight. Severe storms are possible with large hail
and damaging wind gusts the main threats. Locally heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible mainly Sunday morning. Stronger storms
may produce very strong wind gusts. Heavy rainfall is also
possible.

Multiple rounds of showers and thunderstorms forecast this week.
The severe threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed tonight.

IAZ033-044>046-057>059-070>074-081>086-092>097-070300-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
951 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated thunderstorms are possible overnight. Strong wind is
possible with the more intense storms. Locally heavy rainfall is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible across eastern portions of the outlook
area Sunday morning and again later in the afternoon. Stronger
storms may produce very strong wind gusts. Heavy rainfall is also
possible.

Multiple rounds of showers and thunderstorms forecast this week.
The severe threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

FAB

The radar

The Minneapolis radar (KMPX), 165 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 6 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Kossuth

When
September 5, 11:15 PM CST to September 6, 5:36 AM CST
Where
Kossuth County, 2.89 mi NE of Lakota
Reported by
Public
Coordinates
43.410, -94.060

A personal weather station reported 4.6 inches of rain.

Heavy Rain, Kossuth

When
September 5, 11:15 PM CST to September 6, 5:38 AM CST
Where
Kossuth County, 2.87 mi ESE of Lakota
Reported by
Public
Coordinates
43.360, -94.050

A personal weather station reported 4.5 inches of rain.

Heavy Rain, Winnebago

When
September 5, 11:30 PM CST to September 6, 5:38 AM CST
Where
Winnebago County, 0.69 mi N of Buffalo Center
Reported by
Public
Coordinates
43.390, -93.950

A personal weather station reported 3.44 inches of rain.

Heavy Rain, Winnebago

When
September 5, 11:45 PM CST to September 6, 5:40 AM CST
Where
Winnebago County, 1.47 mi SSW of Neils
Reported by
Public
Coordinates
43.310, -93.730

A personal weather station reported 3.55 inches of rain.

Heavy Rain, Winnebago

When
September 5, 11:45 PM CST to September 6, 5:39 AM CST
Where
Winnebago County, 4.27 mi SSE of Buffalo Center Arpt
Reported by
Public
Coordinates
43.270, -93.950

A personal weather station reported 3.39 inches of rain.

Heavy Rain, Winnebago

When
September 5, 11:45 PM CST to September 6, 5:40 AM CST
Where
Winnebago County, 2.04 mi SW of Thompson
Reported by
Public
Coordinates
43.350, -93.810

A personal weather station reported 4.57 inches of rain.

Hail, Bremer

When
September 5, 11:46 PM CST
Where
Bremer County, Readlyn
Measured
1.75 in hail
Reported by
Public
Coordinates
42.700, -92.230

KWWL relayed a public report of golf ball sized hail.

Hail, Black Hawk

When
September 5, 11:50 PM CST
Where
Black Hawk County, 2.13 mi NNE of Dunkerton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.600, -92.160

KWWL relayed a public report via social media of golfball sized hail.

Heavy Rain, Cerro Gordo

When
September 6, 12:45 AM CST to 5:43 AM CST
Where
Cerro Gordo County, 0.69 mi N of Clear Lake
Reported by
Public
Coordinates
43.140, -93.380

A personal weather station reported 2.31 inches of rain.

Heavy Rain, Butler

When
September 6, 1:30 AM CST to 5:44 AM CST
Where
Butler County, 3.49 mi N of Aredale
Reported by
Public
Coordinates
42.880, -92.990

A personal weather station reported 2 inches of rain.

Heavy Rain, Cerro Gordo

When
September 6, 1:30 AM CST to 6:00 AM CST
Where
Cerro Gordo County, 0.51 mi E of Swaledale
Reported by
CoCoRaHS
Coordinates
42.980, -93.320

A CoCoRaHS observer reported 2.04 inches of rain.

Thunderstorm Wind, Kossuth

When
September 6, 1:44 AM CST
Where
Kossuth County, 0.5 mi E of Ledyard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.420, -94.160

Public report of 65 mph wind with marble sized hail. Report relayed via social media.

Thunderstorm Wind, Kossuth

When
September 6, 1:44 AM CST
Where
Kossuth County, 0.5 mi E of Ledyard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.420, -94.160

Public reports of downed limbs and power outages. Reports relayed via social media.

Thunderstorm Wind, Kossuth

When
September 6, 1:54 AM CST
Where
Kossuth County, 0.85 mi NW of Mayland Arpt
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
43.290, -94.010

A personal weather station reported an 83 mph gust.

Thunderstorm Wind, Wright

When
September 6, 2:40 AM CST
Where
Wright County, 2.53 mi E of Olaf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.880, -93.670

Public report of tree damage on property with pea sized hail. Report relayed via social media.

Thunderstorm Wind, Wright

When
September 6, 2:50 AM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.760

Clarion airport AWOS reported a 51 knot gust.

Thunderstorm Wind, Hardin

When
September 6, 3:27 AM CST to 4:10 AM CST
Where
Hardin County, 5.64 mi W of Iowa Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.510, -93.380

Emergency manager reports multiple of trees down across the county from the northern border to Union.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919786, 919787, 919788, 919790, 919791, 919793, 919746, 919844, 919794, 919795, 919796, 919845, 919846, 919782, 919783, 919784, 919785.